As a nurse working in chemotherapy infusion, I have a direct role in symptom management. For patients receiving Taxanes, the most common adverse effect reported by patients is peripheral neuropathy. According to one meta-analysis, Taxane-induced peripheral neuropathy (TIPN) has very high incidence ranging from 11 to 87% and severely impairs patients’ quality of life (Jia et al., 2021). Patients may experience pain, weakness, loss of sensation, decrease in ability to perform ADLs, increased falls among many other impairments as a result. We understand the importance of performance status in oncology patients. This can lead to dose reductions or held treatments depending on the severity of this. With cancer treatment, the prognosis can be affected by delays in treatment.
As a result of this knowledge, patients implement interventions they have researched online to prevent chemo-induced peripheral neuropathy. The most common intervention seen is the application of frozen mittens and socks. Patients implementing this intervention stake claim to the efficacy and are persistent in doing it every treatment. I investigated this practice to see if there was reliable evidence on cryotherapy usage to prevent chemotherapy induced peripheral neuropathy (CIPN). Upon further investigation, I found use of cryotherapy to the hands and feet while receiving Taxol-based chemotherapy shows promising results in preventing the development of peripheral neuropathy. My proposal is to educate patients on this intervention during their treatment review so they could implement this based off patient preference. This would be an effective and inexpensive way to combat this debilitating side effect of chemotherapy and would help sustain quality of life in patients.
Date of publication
MSN Capstone Project
Davis, Stephanie, "Benchmark Project Cryotherapy to Prevent Chemo Induced Peripheral Neuropathy" (2022). MSN Capstone Projects. Paper 194.